Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Cohomological dimension of certain algebraic varieties


Authors: K. Divaani-Aazar, R. Naghipour and M. Tousi
Journal: Proc. Amer. Math. Soc. 130 (2002), 3537-3544
MSC (2000): Primary 13D45, 14B15
Published electronically: May 14, 2002
MathSciNet review: 1918830
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\mathfrak a$ be an ideal of a commutative Noetherian ring $R$. For finitely generated $R$-modules $M$ and $N$ with $\operatorname{Supp} N\subseteq\operatorname{Supp} M$, it is shown that $\mathrm{cd}(\mathfrak {a},N)\leq \mathrm{cd}(\mathfrak {a},M)$. Let $N$ be a finitely generated module over a local ring $(R,\mathfrak m)$ such that $\operatorname{Min}_{\hat{R}}\hat{N}=\operatorname{Assh}_{\hat{R}}\hat{N}$. Using the above result and the notion of connectedness dimension, it is proved that $\mathrm{cd}(\mathfrak {a},N)\geq\dim N-c(N/\mathfrak {a} N)-1.$ Here $c(N)$ denotes the connectedness dimension of the topological space $\operatorname{Supp} N$. Finally, as a consequence of this inequality, two previously known generalizations of Faltings' connectedness theorem are improved.


References [Enhancements On Off] (What's this?)

  • 1. Yôichi Aoyama, Some basic results on canonical modules, J. Math. Kyoto Univ. 23 (1983), no. 1, 85–94. MR 692731
  • 2. Yōichi Aoyama and Shiro Goto, On the endomorphism ring of the canonical module, J. Math. Kyoto Univ. 25 (1985), no. 1, 21–30. MR 777243
  • 3. M. P. Brodmann and R. Y. Sharp, Local cohomology: an algebraic introduction with geometric applications, Cambridge Studies in Advanced Mathematics, vol. 60, Cambridge University Press, Cambridge, 1998. MR 1613627
  • 4. Donatella Delfino, A vanishing theorem for local cohomology modules, J. Pure Appl. Algebra 115 (1997), no. 2, 107–111. MR 1431156, 10.1016/S0022-4049(96)00006-0
  • 5. K. Divaani-Aazar, P. Schenzel, Ideal topologies, local cohomology and connectedness, Math. Proc. Camb. Phil. Soc 131 (2001), 211-226. CMP 2002:01
  • 6. Gerd Faltings, Some theorems about formal functions, Publ. Res. Inst. Math. Sci. 16 (1980), no. 3, 721–737. MR 602466, 10.2977/prims/1195186927
  • 7. Gerd Faltings, Über lokale Kohomologiegruppen hoher Ordnung, J. Reine Angew. Math. 313 (1980), 43–51 (German). MR 552461, 10.1515/crll.1980.313.43
  • 8. Alexander Grothendieck, Cohomologie locale des faisceaux cohérents et théorèmes de Lefschetz locaux et globaux (𝑆𝐺𝐴 2), North-Holland Publishing Co., Amsterdam; Masson & Cie, Éditeur, Paris, 1968 (French). Augmenté d’un exposé par Michèle Raynaud; Séminaire de Géométrie Algébrique du Bois-Marie, 1962; Advanced Studies in Pure Mathematics, Vol. 2. MR 0476737
  • 9. Robin Hartshorne, Cohomological dimension of algebraic varieties, Ann. of Math. (2) 88 (1968), 403–450. MR 0232780
  • 10. Melvin Hochster and Craig Huneke, Indecomposable canonical modules and connectedness, Commutative algebra: syzygies, multiplicities, and birational algebra (South Hadley, MA, 1992) Contemp. Math., vol. 159, Amer. Math. Soc., Providence, RI, 1994, pp. 197–208. MR 1266184, 10.1090/conm/159/01509
  • 11. C. Huneke and G. Lyubeznik, On the vanishing of local cohomology modules, Invent. Math. 102 (1990), no. 1, 73–93. MR 1069240, 10.1007/BF01233420
  • 12. Wolmer V. Vasconcelos, Divisor theory in module categories, North-Holland Publishing Co., Amsterdam-Oxford; American Elsevier Publishing Co., Inc., New York, 1974. North-Holland Mathematics Studies, No. 14; Notas de Matemática No. 53. [Notes on Mathematics, No. 53]. MR 0498530

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 13D45, 14B15

Retrieve articles in all journals with MSC (2000): 13D45, 14B15


Additional Information

K. Divaani-Aazar
Affiliation: Institute for Studies in Theoretical Physics and Mathematics, P.O. Box 19395-5746, Tehran, Iran – and – Department of Mathematics, Az-Zahra University, Tehran, Iran
Email: kdivaani@ipm.ir

R. Naghipour
Affiliation: Institute for Studies in Theoretical Physics and Mathematics, P.O. Box 19395-5746, Tehran, Iran – and – Department of Mathematics, University of Tabriz, Tabriz, Iran
Email: naghipour@tabrizu.ac.ir

M. Tousi
Affiliation: Institute for Studies in Theoretical Physics and Mathematics, P.O. Box 19395-5746, Tehran, Iran – and – Department of Mathematics, Shahid Beheshti University, Tehran, Iran
Email: mtousi@vax.ipm.ac.ir

DOI: http://dx.doi.org/10.1090/S0002-9939-02-06500-0
Keywords: Cohomological dimension, connectedness dimension, subdimension, canonical module
Received by editor(s): October 17, 2000
Received by editor(s) in revised form: August 3, 2001
Published electronically: May 14, 2002
Additional Notes: This research was supported in part by a grant from IPM
Dedicated: Dedicated to Professor Hossein Zakeri
Communicated by: Wolmer V. Vasconcelos
Article copyright: © Copyright 2002 American Mathematical Society